Alert archive / California / Winter Weather Advisories in 2011
Winter Weather Advisory 21, NWS Reno, NV
NWS Reno, NV issued this winter weather advisory at May 8, 2011, 3:05 PM PDT for 7 counties in California; 4 counties in Nevada. It took effect at May 8, 2011, 9:41 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2011, 3:05 PM PDT (22:05 UTC)
- In effect from
- May 8, 2011, 9:41 PM PDT
- Expired
- May 9, 2011, 7:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WWUS45 KREV 082205 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 305 PM PDT SUN MAY 8 2011 ...BRIEF RETURN TO WINTER IN FAR WESTERN NEVADA... .A FAST MOVING AREA OF LOW PRESSURE WILL DROP INTO WESTERN NEVADA AND THE SIERRA TONIGHT. A BRIEF PERIOD OF MIXED RAIN AND SNOW WILL CHANGE TO ALL SNOW AFTER MIDNIGHT AS SNOW LEVELS FALL RAPIDLY TO THE VALLEY FLOORS. GROUND TEMPERATURES WILL START ABOVE FREEZING BUT WILL DROP TO AROUND FREEZING DURING THE HEAVIEST PERIOD OF SNOWFALL. THE SNOWFALL WILL END BY EARLY MONDAY MORNING AS THE LOW PRESSURE SLIDES SOUTH OF HIGHWAY 50. TEMPERATURES WILL RISE QUICKLY DURING THE DAY MONDAY AND ALLOW ANY SNOW THAT ACCUMULATES OVERNIGHT TO RAPIDLY MELT. NVZ003-091400- /O.NEW.KREV.WW.Y.0021.110509T0600Z-110509T1400Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY 305 PM PDT SUN MAY 8 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 7 AM PDT MONDAY. * TIMING: A MIX OF RAIN AND SNOW WILL DEVELOP NORTH OF RENO BY MIDNIGHT THEN CHANGE TO ALL SNOW AND SLIDE SOUTH OVERNIGHT. THE HEAVIEST SNOW SHOULD FALL BETWEEN 1 AM AND 4 AM FROM HIGHWAY 50 NORTH. * SNOW ACCUMULATIONS: 1 TO 3 INCHES IN THE FOOTHILLS NEAR RENO AND CARSON CITY WITH UP TO AN INCH DOWN TO THE VALLEY FLOORS. * SNOW LEVELS: 6000 FEET LATE THIS EVENING DROPPING TO THE VALLEY FLOORS AFTER MIDNIGHT. * IMPACTS: A SLUSHY ACCUMULATION OF WET SNOW IS LIKELY ON AREA ROADS LATE TONIGHT AND EARLY MONDAY...ESPECIALLY ABOVE 5000 FEET. THIS SLUSHY LAYER OF SNOW WILL CREATE SLICK DRIVING CONDITIONS FOR THE EARLY MORNING COMMUTE MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
3 follow-up statements
169 WWUS45 KREV 090441 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 941 PM PDT SUN MAY 8 2011 ...BRIEF RETURN TO WINTER IN FAR WESTERN NEVADA... .A FAST MOVING AREA OF LOW PRESSURE WILL DROP INTO WESTERN NEVADA AND THE SIERRA TONIGHT. A BRIEF PERIOD OF MIXED RAIN AND SNOW WILL CHANGE TO ALL SNOW AFTER MIDNIGHT AS SNOW LEVELS FALL RAPIDLY TO THE VALLEY FLOORS. GROUND TEMPERATURES WILL START ABOVE FREEZING BUT WILL DROP TO AROUND FREEZING DURING THE HEAVIEST PERIOD OF SNOWFALL. THE SNOWFALL WILL END BY EARLY MONDAY MORNING AS THE LOW PRESSURE SLIDES SOUTH OF HIGHWAY 50. TEMPERATURES WILL RISE QUICKLY DURING THE DAY MONDAY AND ALLOW ANY SNOW THAT ACCUMULATES OVERNIGHT TO RAPIDLY MELT. CAZ071-072-NVZ002-091400- /O.EXB.KREV.WW.Y.0021.110509T0441Z-110509T1400Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE... SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE 941 PM PDT SUN MAY 8 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 7 AM PDT MONDAY. * TIMING: A MIX OF RAIN AND SNOW HAS DEVELOPED ACROSS PLUMAS COUNTY AND IS EXPECTED TO THEN CHANGE TO ALL SNOW AND SLIDE SOUTH OVER THE NORTH SHORES OF TAHOE OVERNIGHT. THE HEAVIEST SNOW SHOULD FALL BETWEEN 1 AM AND 4 AM FROM HIGHWAY 50 NORTH TO HIGHWAY 70 IN PLUMAS COUNTY. * SNOW ACCUMULATIONS: 2 TO 4 INCHES ARE EXPECTED IN THE SNOW BAND...ESPECIALLY ON THE NORTH SHORES OF LAKE TAHOE TO HIGHWAY 70 IN PLUMAS COUNTY. * SNOW LEVELS: 6000 FEET LATE THIS EVENING DROPPING TO THE VALLEY FLOORS BY MIDNIGHT. * IMPACTS: A SLUSHY ACCUMULATION OF WET SNOW IS LIKELY ON AREA ROADS LATE TONIGHT AND EARLY MONDAY. THIS SLUSHY LAYER OF SNOW WILL CREATE SLICK DRIVING CONDITIONS FOR THE EARLY MORNING COMMUTE MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ003-091400- /O.CON.KREV.WW.Y.0021.110509T0600Z-110509T1400Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY 941 PM PDT SUN MAY 8 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT MONDAY... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 7 AM PDT MONDAY. * TIMING: A MIX OF RAIN AND SNOW WILL DEVELOP NORTH OF RENO BY MIDNIGHT THEN CHANGE TO ALL SNOW AND SLIDE SOUTH OVERNIGHT. THE HEAVIEST SNOW SHOULD FALL BETWEEN 1 AM AND 4 AM FROM HIGHWAY 50 NORTH. * SNOW ACCUMULATIONS: 1 TO 3 INCHES IN THE FOOTHILLS NEAR RENO AND CARSON CITY. FOR THE VALLEY FLOORS...UP TO 3 INCHES COULD FALL BENEATH STRONGER CONVECTIVE SHOWERS AND WILL BE HIGHLY DEPENDENT ON WHERE THE STRONGEST SHOWERS DEVELOP. * SNOW LEVELS: 6000 FEET LATE THIS EVENING DROPPING TO THE VALLEY FLOORS AFTER MIDNIGHT. * IMPACTS: A SLUSHY ACCUMULATION OF WET SNOW IS LIKELY ON AREA ROADS LATE TONIGHT AND EARLY MONDAY...ESPECIALLY ABOVE 5000 FEET. THIS SLUSHY LAYER OF SNOW WILL CREATE SLICK DRIVING CONDITIONS FOR THE EARLY MORNING COMMUTE MONDAY. SOME AREAS ON VALLEY FLOORS MAY ALSO BE WET OR PARTIALLY SNOW COVERED SO EARLY MORNING COMMUTERS SHOULD DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
687 WWUS45 KREV 091058 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 358 AM PDT MON MAY 9 2011 CAZ071-091200- /O.CAN.KREV.WW.Y.0021.000000T0000Z-110509T1400Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE 358 AM PDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER WEATHER ADVISORY. THE MAIN SNOW BAND THAT BROUGHT SNOW TO PLUMAS...SIERRA AND WESTERN LASSEN COUNTIES OVERNIGHT WAS BEGINNING TO MOVE SOUTH OF THE AREA AND INTO THE TAHOE BASIN. ROADS MAY REMAIN SLICK THROUGH 8 AM AS TEMPERATURES STAY NEAR OR SLIGHTLY BELOW FREEZING. MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION IF TRAVELING ALONG HIGHWAY 70 OR HIGHWAY 89 EARLY THIS MORNING. $$ NVZ003-091400- /O.CON.KREV.WW.Y.0021.000000T0000Z-110509T1400Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY 358 AM PDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING. * TIMING: A SNOW BAND WILL CONTINUE TO MOVE SOUTHWARD ACROSS FAR WESTERN NEVADA AND THE TAHOE BASIN THROUGH 7 AM. * SNOW ACCUMULATIONS: 1 TO 3 INCHES IN THE FOOTHILLS ABOVE 5500 FEET AND MAINLY SOUTH OF RENO. THIS INCLUDES VIRGINIA CITY. ACCUMULATIONS UP TO 1 INCH BELOW 5500 FEET INCLUDING WASHOE AND CARSON VALLEYS. * IMPACTS: A SLUSHY ACCUMULATION OF WET SNOW IS LIKELY ON AREA ROADS ABOVE 5500 FEET EARLY THIS MORNING. THIS SLUSHY LAYER OF SNOW MAY CREATE SLICK DRIVING CONDITIONS FOR THE EARLY MORNING COMMUTE IN THE FOOTHILL AREAS. ROADS ON VALLEY FLOORS WILL GENERALLY REMAIN WET. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS MAY BE SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ072-NVZ002-091400- /O.CON.KREV.WW.Y.0021.000000T0000Z-110509T1400Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 358 AM PDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING. * TIMING: A BAND OF SNOW WILL CONTINUE TO WORK SOUTHWARD ACROSS THE TAHOE BASIN THROUGH 7 AM. * SNOW ACCUMULATIONS: 1 TO 2 INCHES ARE EXPECTED IN THE SNOW BAND WEST OF HIGHWAY 89 WITH UP TO 1 INCHES ELSEWHERE. * IMPACTS: A SLUSHY ACCUMULATION OF WET SNOW IS LIKELY ON AREA ROADS EARLY THIS MORNING. THIS SLUSHY LAYER OF SNOW WILL CREATE SLICK DRIVING CONDITIONS FOR THE EARLY MORNING COMMUTE. AREA PASSES MY BE SNOW COVERED AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS MAY BE SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
498 WWUS45 KREV 091403 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 703 AM PDT MON MAY 9 2011 NVZ003-091515- /O.EXP.KREV.WW.Y.0021.000000T0000Z-110509T1400Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY 703 AM PDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY HAS EXPIRED... THE WINTER WEATHER ADVISORY HAS BEEN ALLOWED TO EXPIRE. A BAND OF SNOW SHOWERS CONTINUES TO MOVE THROUGH THE PARTS OF WESTERN NEVADA MAINLY SOUTH OF HIGHWAY 50. ADDITIONAL SHOWERS WILL DEVELOP THROUGH THE DAY AS A COLD LOW PRESSURE MOVES THROUGH WESTERN NEVADA AND THE EASTERN SIERRA. DAYTIME HEATING IS EXPECTED TO KEEP ROADS WET THE REMAINDER OF THE DAY WITH HEAVIER SHOWERS PRODUCING ONLY BRIEF LOCAL ACCUMULATIONS. $$ CAZ072-NVZ002-091515- /O.EXP.KREV.WW.Y.0021.000000T0000Z-110509T1400Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 703 AM PDT MON MAY 9 2011 ...WINTER WEATHER ADVISORY HAS EXPIRED... THE WINTER WEATHER ADVISORY HAS BEEN ALLOWED TO EXPIRE. A BAND OF SNOW SHOWERS CONTINUES TO MOVE THROUGH THE TAHOE BASIN. ADDITIONAL SHOWERS WILL DEVELOP THROUGH THE DAY AS A COLD LOW PRESSURE MOVES THROUGH WESTERN NEVADA AND THE EASTERN SIERRA. DAYTIME HEATING IS EXPECTED TO MELT SNOW ON ROADS OVER THE HIGHER PASSES WITH ROADS STAYING WET THE REMAINDER OF THE DAY. HEAVIER SHOWERS WILL PRODUCE ONLY BRIEF LOCAL ACCUMULATIONS. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at May 8, 3:00 PM PDT, 5 minutes earlier.
Area forecast discussion, May 8, 3:00 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT SUN MAY 8 2011
.SHORT TERM...
POTENTIALLY INTERESTING PCPN EVENT SETTING UP TONIGHT FOR WRN NV
AND THE CENTRAL/NRN SIERRA AS SOME MEASURABLE SNOWFALL IS
POSSIBLE IN VALLEY LOCATIONS LATE TONIGHT. WHILE THIS IS NOT
UNHEARD OF IN WRN NV IN MAY...IT IS MORE RARE THAN IN THE SIERRA.
FIRST SHORT WAVE SHOULD SWING EAST OF THE REGION THIS EVENING.
WILL HOLD ON TO A MENTION OF SHOWERS AND POSSIBLY EVEN A
THUNDERSTORM OVER FAR ERN SECTIONS OF THE CWA EARLY THIS EVENING
WHERE INSTABILITY IS THE GREATEST. LATER THIS EVENING ANOTHER
SHORT WAVE SHOULD BEGIN TO ROTATE SOUTH THROUGH THE BACK SIDE OF
THE UPPER LOW DROPPING INTO THE RGN. THIS IS THE POTENTIAL SNOW
MAKER FOR TONIGHT. WHILE NAM AND GFS HAVE DIFFERING TRACKS FOR
THIS SHORT WAVE BOTH DVLP PCPN BANDS OVER THE RGN BY LATE EVENING.
THE NAM IS QUICKER TO PUSH THIS THROUGH WITH MORE PCPN TO THE EAST
WHILE THE GFS IS A LITTLE SLOWER AND FARTHER WEST. IT SEEMS THE
GFS HANDLES THESE A BIT BETTER THAN THE NAM. HIGH RESOLUTION RAPID
REFRESH MODEL DVLPS A BAND OF PCPN OVER PLUMAS COUNTY BY 9/06 UTC
AND STARTS TO DROP IT SOUTHEAST AND EXPAND IT AS WELL. SO UPPED
POPS FOR NE CA EARLY THIS EVENING AND WRN NV INTO THE TAHOE AREA
OVERNIGHT. NOW THE QUESTION BECOMES THE SNOW LEVELS AND TEMPS.
GIVEN LACK OF PCPN FOR MUCH OF THE AREA THIS AFTERNOON THE SNOW
LEVELS HAVE RISEN A BIT. BUT WITH UPPER LOW SLIDING SOUTH THE SNOW
LEVELS WILL FALL TONIGHT. JUST HOW FAST THOUGH IS UP FOR DEBATE.
THINK THE SNOW LEVELS WILL STAY HIGH ENOUGH THIS EVENING TO LIMIT
ACCUMULATIONS OVER MUCH OF LASSEN COUNTY...THEN FALL OVERNIGHT AS
BAND MOVES SOUTH. CROSS SECTION USING THE GFS SHOWED BEST OMEGA
AFTER 9/06 UTC IN THE DENDRITIC GROWTH ZONE AND JUST ABOVE THAT
ZONE FROM ROUGHLY DOYLE SOUTHEAST INTO THE TRUCKEE MEADOWS THEN
SOUTH TO JUST EAST OF CARSON CITY. WHILE SNOW IS POSSIBLE DOWN TO
THE VALLEY FLOORS IN PLUMAS AND SIERRA COUNTY IT APPEARS THE FOCUS
WILL SHIFT JUST EAST TO THE 395 CORRIDOR FROM DOYLE TO NEAR RENO.
TEMPS AT THE LOWEST VALLEY FLOORS IN WRN NV MAY NOT SUPPORT
ACCUMULATING SNOWS FOR A VERY LONG PERIOD OF TIME THOUGH. BIGGEST
IMPACTS WOULD LIKELY BE ABOVE 5000 FT. SINCE IT IS EARLY MAY WE
ARE GOING TO USE LATE SEASON CRITERIA WHICH IS ROUGHLY HALF THE
NORMAL CRITERIA FOR SNOW FALL AND ISSUE AN ADVISORY FROM LATE
TONIGHT FOR SNOW IN NVZ003 WHERE AROUND AN INCH IS POSSIBLE AT THE
VALLEY FLOOR WITH AROUND 3 INCHES IN THE FOOTHILLS. THE HEAVIEST
SNOWS SHOULD FALL BETWEEN ABOUT 1 AM AND 4 AM. IT IS POSSIBLE THE
SRN 1/3 OF CAZ071 AND INTO CAZ072 WILL GET UP TO 3 INCHES...BUT
GIVEN THE LOWER ELEVATIONS AND HIGHER IMPACTS IN WRN NV WILL NOT
MENTION THOSE ZONES IN AN ADVISORY YET. IF CONDITIONS CHANGE THE
EVENING SHIFT CAN ISSUE FOR THOSE AREAS.
UPPER LOW SLIDES OVER THE RGN MONDAY AND TEMPS WILL BE COOLER WITH
HIGHS IN WRN NV VALLEYS STRUGGLING TO REACH THE MID 50S AND HIGHS
IN THE SIERRA IN THE 40S. UPSLOPE FLOW IN MONO COUNTY SHOULD AID
SNOW SHOWER DVLPMT OVER THE HIGHER ELEVATIONS THROUGH THE DAY.
SOME LINGERING SHOWERS MONDAY NIGHT INTO TUESDAY MORNING WITH
BETTER COVERAGE OVER MONO COUNTY AND THE FAR ERN CWA AS LOW BEGINS
TO LIFT OUT OF THE RGN.
SHORT WAVE RIDGE DVLPS TUESDAY AND SLIDES OVER THE RGN WEDNESDAY
WITH TEMPS REBOUNDING QUICKLY TO JUST BELOW AVERAGE TUESDAY AND
ABOVE AVERAGE WEDNESDAY. SHORT RANGE MODELS HINT AT CONVECTION
ACROSS THE FAR NW CWA WEDNESDAY AFTERNOON AS A WEAK IMPULSE PUSHES
INTO THE RIDGE. WILL LEAVE OUT MENTION OF PCPN FOR NOW BUT THIS
WILL NEED TO BE WATCHED AS INSTABILITY STARTS TO INCREASE OVER THE
RGN AHEAD OF AN APPROACHING TROF. MLF
.LONG TERM...THURSDAY THROUGH SUNDAY...
RIDGE OVER THE ERN GREAT BASIN WITH TROF IN THE ERN PACIFIC WILL
KEEP MODERATE SW FLOW ALOFT OVER THE REGION THURS-FRI WITH MAX TEMPS
A FEW DEGREES ABOVE NORMAL. THURSDAY STILL LOOKS TO BE DRY WITH SOME
AFTN CUMULUS FORMATION BUT TSTMS ARE UNLIKELY DUE TO LACK OF
SIGNIFICANT FORCING. BY FRIDAY...THE ECMWF REMAINS CONSISTENT WITH
NEGATIVE TILT SHORTWAVE PASSAGE PROVIDING ADDITIONAL LIFT AND
MOISTURE WITH INSTBY ALREADY IN PLACE SO MENTION OF TSTMS WILL BE
MAINTAINED. THE TWO MOST RECENT ECMWF RUNS HAVE GENERATED SOME
PRECIP FRI MORNING THEN PEAKING IN THE AFTERNOON...BEFORE LIFTING TO
THE NORTH DURING THE EVENING. OTHER GUIDANCE SOURCES DO NOT SHOW
MUCH QPF BUT ARE HINTING AT A SHORTWAVE PASSAGE...ALTHOUGH FARTHER
SOUTH AND EAST COMPARED TO THE ECMWF.
FOR NEXT WEEKEND...ANOTHER UPPER LOW IS PROJECTED TO APPROACH THE CA
COAST...WITH COOLER AIR MASS PUSHING INLAND AHEAD OF THE LOW CENTER.
A WEAK SHORTWAVE WITH LIMITED INSTBY COULD GENERATE A FEW LIGHT
SHOWERS SATURDAY BUT A MORE SIGNIFICANT MOISTURE PUSH IS POSSIBLE
LATE SAT NIGHT AND SUNDAY. BOTH THE ECMWF AND GFS SHOW 700 MB TEMPS
DROPPING TO NEAR -10 C SAT NIGHT THRU SUNDAY BRINGING ANOTHER THREAT
OF SNOW IN THE SIERRA AND TAHOE BASIN...AND POSSIBLY INTO FOOTHILL
LOCATIONS OF NERN CA AND FAR WRN NV. HAVE TRENDED TEMPS DOWN
ESPECIALLY FOR SUNDAY BUT IF THIS SYSTEM COMES IN AS ADVERTISED A
FURTHER DROP IN TEMPS WOULD BE NEEDED. MJD
&&
.AVIATION...
CONFIDENCE IS HIGH FOR BAND OF WET SNOW DEVELOPING LATE THIS EVENING
IN SRN LASSEN-ERN PLUMAS COUNTIES AND PUSHING SOUTH LATER TONIGHT
ACROSS THE TAF SITES. EACH AIRPORT CAN EXPECT A PERIOD OF IFR AND
POSSIBLE BRIEF LIFR CONDS WITHIN A 2-3 HR WINDOW AS INDICATED IN THE
TAFS. AT KRNO...RUNWAY SFC SHOULD REMAIN WET AS TEMPS STAY ABOVE
FREEZING...BUT A SLUSHY ACCUMULATION OF AN INCH OR TWO IS PROBABLE
AT KTRK/KTVL.
SCT -SHSN WILL CONTINUE THRU MONDAY BUT AT LOWER INTENSITY COMPARED
TO THE SNOW BAND LATE TONIGHT WITH NO ADDITIONAL ACCUMULATION ON
PAVED SURFACES DURING THE DAYTIME HOURS. AT KTVL/KTRK SOME MVFR AND
BRIEF IFR CIGS/VSBY WILL REMAIN POSSIBLE MAINLY BEFORE 19Z. AT
KRNO...MOST OF THE DAY SHOULD REMAIN VFR EXCEPT FOR BRIEF MVFR CIGS
OR VSBY WHEN PRECIP IS OCCURRING. HEAVIER SHOWERS MAY CONTAIN SNOW
PELLETS OR SMALL HAIL AND A FEW LIGHTNING STRIKES...WITH A 10-20
PERCENT PROBABILITY OF OCCURRENCE AT ANY OF THE TAF SITES. AFTER
00Z...MOST PRECIP WILL BE LIMITED TO UPSLOPE PORTIONS OF MONO
COUNTY. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 7 AM PDT
MONDAY NVZ003.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, May 8, 3:00 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 300 PM PDT SUN MAY 8 2011 CAZ071>073-NVZ002-004-091200- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-MONO- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD... SIERRAVILLE...LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY... TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE...FERNLEY...FALLON... LOVELOCK...SILVER SPRINGS...NIXON...IMLAY 300 PM PDT SUN MAY 8 2011 ...WINTER MAKES A BRIEF RETURN TO THE REGION... A COLD UPPER LEVEL LOW WILL SHIFT INTO THE REGION TONIGHT BRINGING A FAST MOVING BAND OF RAIN AND SNOW SHOWERS FROM HIGHWAY 70 SOUTHWARD THROUGH THE TAHOE BASIN AND ACROSS PORTIONS OF EASTERN CALIFORNIA AND WESTERN NEVADA. SNOW LEVELS WILL FALL THROUGH THE NIGHT WITH THE BAND TURNING TO ALL SNOW SHOWERS AFTER ABOUT MIDNIGHT. SLUSHY SNOW ACCUMULATION UP TO AN INCH IS POSSIBLE ON ALL VALLEY FLOORS WITH 2 TO 3 INCHES IN THE TAHOE BASIN AND 2 TO 5 INCHES POSSIBLE IN THE SIERRA ABOVE 7000 FEET. MOST OF THE SNOW WILL FALL BEFORE SUNRISE...OUTSIDE OF MONO COUNTY WHERE SNOW SHOWERS WILL CONTINUE INTO MONDAY AFTERNOON. CHAIN CONTROLS ARE POSSIBLE ON SIERRA PASSES TONIGHT INTO EARLY MONDAY MORNING...WITH SLICK ROADS POSSIBLE ELSEWHERE BEFORE SUNRISE. BY 8 AM ALL ROADWAYS WILL HAVE WARMED ENOUGH TO NEGATE ANY ADDITIONAL IMPACTS. HTTP://WEATHER.GOV/RENO
Nearby
Winter Weather Advisories in California, 2011Winter Weather Advisories in Nevada, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.